New Jersey, 2016

Rip Current in New Jersey, June 18, 2016

June 18, 2016 · NWS PHI · 1 event in 1 county or zone

A 24 year old women and her male companion were knocked off their feet by a rip current and pulled into the ocean off of the Spray beach section in Long Beach Township NJ at around 11 am. The women died less than a day later.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 24 year old women and her male companion were knocked off their feet by a rip current and pulled into the ocean off of the Spray beach section in Long Beach Township NJ at around 11 am. The women died less than a day later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 18, 8:36 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 18, 8:36 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
936 AM EDT SAT JUN 18 2016

.SYNOPSIS...
Strengthening high pressure overhead today will slip offshore Sunday
and remain in control through Monday. A cold front will approach
from the northwest on Tuesday and push across the area by Tuesday
night or Wednesday. High pressure, with a cooler airmass, will then
settle into the area for the latter part of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure axis was situated to the lee of the Appalachians,
extending from New England to the mid-Atlantic, on the 12Z surface
analysis. This axis will shift southeast across the area today.
Meanwhile, a shortwave moving southeast around the mid-level
ridge to our west will traverse the region today. 12Z soundings
indicate a northwest flow aloft with some moisture around 700
hPa, also indicative on visible satellite, with a few mid-level
clouds over the Catskills. Other than a few clouds over PA and
NJ, a mostly sunny and dry day is in store.

Temperatures are rebounding nicely this morning. 12Z soundings
indicate 850 hPa temperatures around 12C, similar to yesterday.
As high pressure moves offshore, the synoptic flow will favor
the southwest direction, particularly northwest of I-95. This
will also lead to some warm air advection. Thus, temperatures
will be warmer compared to yesterday, and generally a couple
degrees above the guidance suite. Overall, highs will be in
the mid to upper 80s, with the warmest temperatures situated
just northwest of I-95. Closer to the shore, a light onshore
flow will limit highs to the 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Another clear night is expected with high pressure still near the
region. Radiational cooling similar to last night is likely once
again. As a result, temperatures in the Southern Poconos, Lehigh
Valley southeastward into the Pine Barrens drop rapidly in the
evening. Low temperatures in these regions will be quite a bit lower
than MET/MAV guidance with a dry airmass still in place. Lows will
be in the 50's for most of the region and slightly warmer for the
immediate Philadelphia region.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
**Dry pattern established across our area this month looks to
 continue, probably at least another week**

500MB: Hot ridge near 600 dm centered vicinity Amarillo this week
extends briefly east toward our area Sunday-early Tuesday. A trough
of uncertain magnitude dominates the northeast USA next Wed and
Thursday then weakens along the east coast by next weekend. Should
the amplitude of the Wed-Thu trough moving into the northeast be
weaker-flatter...this would mean normal or above normal temps
would return sooner late next week. Am a little concerned about
the strength of the southern Plains ridge and its potential
overwhelming dominance aloft across the USA, minimizing rain
chances/volume and increasing heat eastward to our area.

Temperatures: the month as a whole through the first 17 days has
averaged within 2 degrees of normal. Calendar day averages while
a degree or 2 above normal Sunday will warm to around 5 degrees
above normal Monday and Tuesday, then cool to almost 5 degrees
below normal Thursday before trending to near normal next weekend.

Forecast basis: Unless otherwise noted, a 50 50 blend of the 00z/18
GFS/NAM MOS guidance Sunday-Monday, thereafter the 00z/18 GFS MEX
MOS for Monday night-Tuesday and 05z/18 WPC Guidance Tuesday night-
Friday.

The dailies...

Increased diurnals can be expected due to the dryness of this month.
June rainfall so far was generally 50 pct of normal...or currently
a deficit of 1 to 1.5 inches save for isolated above normal pockets
such as KILG.

Warming pattern Sunday - Tuesday invades from north to south ahead
of the next trough moving into the Great Lakes Tuesday. Should/could
also mean a short 3 day heat wave for portions of the I-95 corridor
into the Lehigh Valley Sunday-Tuesday.

Sunday...Mostly sunny and very warm. Around 90 - max's 5 to 10f
above normal.

Monday (first day of summer at 2234z/20)...Mostly Sunny and hot (lower
90s), definitely warmer than normal by 6-12f, but low dewpoints...so
easier to take. Warmest departures with respect to normal north
and west of I-95.

Monday night...There may be a dying squall line well in advance
of the cold front. This decaying lines of showers and thunderstorms
would be making its way into the I78-180 region toward dawn
Tuesday.

Tuesday...Becoming partly to mostly sunny, hot and humid with an
uncertain chance of afternoon- evening showers and thunderstorms.
High 90-93 depending on timing of any cold frontal generated
thunderstorms. 00z/18 Mex guidance was raised 3-5F since am
anticipating less opportunity for midday convection/associated debris
clouds. It should be at least 16C at 850mb at 18z with a westerly
flow throughout the forecast area (less than ideal for convection).
Heat index should easily make the 90s in and near the I-95 corridor.

Wednesday and Thursday...Mostly Sunny and seasonable. 05z/18 WPC
Guidance raised a couple of degrees.

Friday-Saturday...considerable uncertainty and a very low confidence
forecast. Possible warm advection showers and thunderstorms on either
day, but that in part depends on the amplitude of the Wed- Thu trough
moving into the northeast USA. If that trough is weaker and flatter,
There may be less opportunity for warm advection showers since it
will not have cooled off quite as much Wed-Thu.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today: VFR. Variable winds will become more southerly in the afternoon.
By the late afternoon, winds will increase to around 10 knots with
gusts up to around 15 knots in the I-95 corridor. Elsewhere, winds
will be generally less than 10 knots. A seabreeze is not of the
question this afternoon which could impact KACY resulting some
change in wind direction.

Tonight: VFR. Winds under 10 knots. Another round of patchy fog
possibile for KRDG, KMIV, KACY and KABE after 06z Sunday which could
reduce visibilities temporarily.

Outlook...

Confidence: Above average all days discussed below.

Sunday...VFR with ocnl sct clouds aoa 5000 ft.  West wind turns
southwest in the afternoon-night with gusts under 15 kt.

Monday...VFR with ocnl sct clouds aoa 5000 ft.  Light northwest
wind probably turns south by afternoon. gusts under 15 kt.

Tuesday and Tuesday night...VFR sct-bkn aoa 5000 ft with brief MVFR
conditions possible in any showers or thunderstorms that may
occur. Timing uncertain. It could be that the best chance of a
tstm occurs between 08z-14z Tuesday June 21. Otherwise a westerly
gradient (non-tstm) wind will gust 15 to 20 kt.

Wednesday...VFR. West wind gust 15 kt.

Thursday...VFR.   Light west to northwest wind to start.

&&

.MARINE...
Seas are generally expected to range from 2 to 3 feet today on the
ocean and about a foot lower in the bay. Winds will be around 10
knots, northeasterly for the morning hours then more southerly in
the afternoon. No headlines.

RIP CURRENTS...A medium period, east-southeasterly swell between 2
and 4 ft (highest farther south toward the DE) will continue
today. A borderline moderate risk of rip currents is anticipated
in this setup across the Delaware beaches and the southern NJ
shore once again today. Given the fact that we are getting closer
to the full moon on Monday, opted to go with a moderate risk for
these southern beaches. it should be noted if the waveheights or
onshore component of the winds are higher/stronger than forecasted
an upgrade to a moderate risk could occur for the northern NJ
coastline as well.

Outlook...

Sunday through Monday...No marine headlines.  Winds tend to become
southerly during the afternoon/evening (sea breeze component) then
turn offshore later at night and the early morning and generally
under 18 kt with Atlantic seas 3 to 4 feet (mostly an east
southeast 7-8 second period swell).  De Bay seas aob 2 ft.

Tuesday and Tuesday night...SCA possible. west or southwesterly
winds will increase ahead of a cold front and could gust near 25
kt at times. Winds shift northwesterly at night. Atlantic waters:
predominately a se 4 ft 8 second swell with wind wave on top.

Wednesday...Winds and seas gradually subside back below SCA criteria.

Thursday...No marine headlines anticipated.

RIP CURRENTS: we're not putting this into the HWO since its not
categorical (80) percent confidence and we did not achieve the
expected onshore flow and associated swell pattern yesterday. Still,
we're in a period of 3-4ft ese-se swells of 7 to 9 seconds. This
swell combined with afternoon onshore flow Sunday and Monday will
lead to a low enhanced or moderate risk for the formation of dangerous
rip currents. This low enhanced or moderate risk for the formation
of dangerous rip currents could linger Tuesday.

Of additional concern is the slowly warming surf zone water
temperatures and much above normal max temperatures just a couple
of miles inland. This may lead a few swimmers to take unnecessary
chances. Swimming at unguarded locations, as for example after the
lifeguards have left the beach for the day, can be dangerous. Be
safe...no jetty swimming and do swim within view of the
lifeguards.

&&

.EQUIPMENT...
KFWN comms ots and a NOTAM is posted through 18z.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Drag
Near Term...Franck/Gaines
Short Term...Gaines
Long Term...Drag
Aviation...Drag/Franck/Gaines
Marine...Drag/Franck/Gaines
Equipment...
Hazardous weather outlook, Jun 18, 4:17 AM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 AM EDT SAT JUN 18 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-190930-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
517 AM EDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-026-190930-
EASTERN MONMOUTH-COASTAL OCEAN-
517 AM EDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-190930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
517 AM EDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ024-025-190930-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
517 AM EDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE APPEARS TO BE A MODERATE RISK FOR THE FORMATION OF DANGEROUS
RIP CURRENTS AT THE BEACHES IN DELAWARE AND FAR SOUTHERN NEW
JERSEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Ocean

When
June 18, 10:10 AM EST
Where
Eastern Ocean forecast zone
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

A 24 year old women and her male companion were knocked off their feet by a rip current and pulled into the ocean off of the Spray beach section in Long Beach Township NJ at around 11 am. The women died less than a day later.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Ocean2016-06-1824FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632207.